, Volume 13, Issue 1, pp 27-35
Date: 01 Dec 2012

Burden of Upper Gastrointestinal Symptoms in Patients Receiving Low-Dose Acetylsalicylic Acid for Cardiovascular Risk Management

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Background

Continuous low-dose acetylsalicylic acid (aspirin; ASA) is a mainstay of cardiovascular (CV) risk management. It is well established, however, that troublesome upper gastrointestinal (GI) symptoms are commonly experienced among low-dose ASA users.

Objective

The objective of this study was to investigate the occurrence of upper GI symptoms, and their impact on well-being, among patients taking low-dose ASA for CV risk management.

Study Design

This was a multicenter, non-interventional, 12-week study carried out in primary-care, cardiology, and practice group centers in the USA, Canada, and France.

Patients

Eligible patients were adults (age ≥18 years) at risk of or with confirmed CV disease, with physician-prescribed/-recommended low-dose ASA (75–325 mg) use.

Main Outcome Measures

An electronic device (eDiary) was used to collect patient-reported outcome data three times per day (morning, afternoon, and evening; regular reports), including upper GI (gastroesophageal disease [GERD]-like or dyspepsia-like) symptoms and the impact of such symptoms on sleep quality, perceived stress, and emotions. In addition to regular reports, patients were able to self-initiate a report of upper GI symptoms (spontaneous reports).

Results

Overall, 81,282 eDiary reports (including 4,407 spontaneous reports of upper GI symptoms) were collected from 340 patients. Upper GI symptoms (most commonly GERD-like) were commonly blamed on food/drink (39 %), and around one-third of patients (37 %) used medication to relieve their symptoms. Analysis showed that upper GI symptoms had a negative impact on sleep quality, perceived stress, and emotions (all p < 0.01). Overall, GI medication use was infrequent, but was more common among low-dose ASA-experienced patients (41 % vs. 12 % of evening reports in patients naïve to low-dose ASA at baseline; p < 0.01); adherence to prescribed daily proton pump inhibitors (PPIs) was poor (47 %).

Conclusion

Upper GI symptoms impact negatively on well-being among low-dose ASA users, in terms of decreased quality of sleep, increases in perceived stress, and negative impact on emotions. Despite this, patients may not necessarily associate these symptoms with their low-dose ASA therapy and do not readily take steps to manage such symptoms, which extends to poor adherence to prescribed daily PPIs.

Clinical Trial Registration Registered as ClinicalTrials.gov identifier: NCT00681759.